NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Med. that I take for Parkinson`s
I take propranolol, Meripex and carb/levo, one of each am daily. Then I take carb/levo 3 other times daily. I take other med., however my question is, why does my stomach give me misery at night? I wake some time every hour or two. I can make it relax by eating or drinking something. I do not eat heavy but too often to be able to lose weight that I so need to lose. Why is my stomach bothering me so?
This question is very specific and I am unable to answer this in regard to your exact case. I would encourage you to seek the advice of your neurologist or primary care doctor, as there are many possible sources of gastrointestinal upset.
In Parkinson's disease in general, the gastrointestinal tract is affected by slowing of it's motility. This can result in gastroesophageal reflux with indigestion, bloating, feelings of fullness with meals, and constipation. Additionally, some patients have gastrointestinal side effects such as nausea from the medications. These symptoms may be treated by eating carbohydrates, such as bread, with the medication doses. Ginger or chamomille also helps.
Some patients require the addition of extra carbidopa with their carbidopa/levodopa to decrease stomach upset. Still others find relief with the addition of one of the medications used to treat reflux (such as omeprazole). Again, every patient needs to be screened for other causes of stomach problems by their individual physicians.
Karen M Thomas, DO
College of Medicine
The Ohio State University